Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 259, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2025, 4:29 PM CDT for Douglas County, Hutchinson County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2025, 4:29 PM CDT (21:29 UTC)
- Expired
- Aug 3, 2025, 4:54 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:05 PM CDT, 2 hours 24 minutes earlier. Its key messages:
- Thunderstorm risks grow late this afternoon into the overnight hours, though coverage of storms remains uncertain. Level 1 (marginal) risks of severe hail/wind in portions of the MO River Valley.
- As with previous days, localized heavy rain is also possible into Monday.
- More conditional risks of strong to severe storms develop Monday afternoon and evening. Large hail and downburst winds the primary risks.
- Temperatures begin to warm above normal through most of next week, with persistent unsettled weather. Strong to severe storm risks increase by Tuesday and may continue through Thursday.
Area forecast discussion, Aug 3, 2:05 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 205 PM CDT Sun Aug 3 2025 .KEY MESSAGES... - Thunderstorm risks grow late this afternoon into the overnight hours, though coverage of storms remains uncertain. Level 1 (marginal) risks of severe hail/wind in portions of the MO River Valley. - As with previous days, localized heavy rain is also possible into Monday. - More conditional risks of strong to severe storms develop Monday afternoon and evening. Large hail and downburst winds the primary risks. - Temperatures begin to warm above normal through most of next week, with persistent unsettled weather. Strong to severe storm risks increase by Tuesday and may continue through Thursday. && .DISCUSSION... Issued at 200 PM CDT Sun Aug 3 2025 THIS AFTERNOON/EVENING: Distinct mid-lvl circulation on satellite moving over Faith, SD early this afternoon. Further east, considerable cloud cover remains behind the departing mid-lvl wave that passed through the region this morning. Though the rest of the afternoon, we'll be watching the aforementioned wave begin to interact with a surface front stretching from the Nebraska panhandle northward into central South Dakota. Isolated to scattered convection should develop near the surface front after 4pm and gradually spread east southeast into the evening. MLCAPE values approach 1500-2000 J/KG through south central SD, and mid-lvl lapse rate do rise near 8 C/KM, but general effective shear is less than 20 knots. That said, while most activity may be sub-severe, a stronger storm capable of 1" hail and 60 mph winds could be possible. The slow southeast track of this wave could also lead to minor flooding issue. HREF PMM again indicating average QPF of 0.25-0.75", but PMM data suggest pockets of 1-3" and model max QPF indicates potential for 4-5" in very small areas. Elsewhere, while still under the influence of broad mid-lvl troughing, isolated showers of very isolated thunderstorms could form areawide, though predictability is low without a focus mechanism. TONIGHT: Generally followed the RAP/HRRR tracks of the mid-lvl vorticity southeast along the MO River into the overnight hours. While initial convection may weaken as it exits South Central SD, convection may redevelop downstream after dark and into the overnight hours east of the James River with some focus by the wave south of I-90. No severe weather risks, but again, pockets of heavy rain will be possible. MONDAY: The broad but weak southerly low-lvl flow will keep a lingering risk for showers and isolated thunderstorms into Monday morning near or east of I-29, along with lingering low level cloud cover. Mid-lvl heights to gradually rise through the afternoon, with low-lvl thermal advection pushing an EML northeast into the area. Convection risks in the afternoon and evening remain highly uncertain in the local area, with a bit more confidence that isolated storms may develop over the western Dakotas and low-lvl flow shifts back to the west. An isolated storm or two may try to track towards the central and eastern SODAK in the evening or overnight, with a low severe weather risk west of the James River. TUESDAY-FRIDAY: A growing but flattened mid-lvl ridge will develop over the Central CONUS for much of the upcoming work week. By Tuesday, we'll see a stronger mid-lvl trough cross the Northern Rockies pushing a surface front towards the Dakotas early in the day. There is quite a bit of uncertainty on what may actually develop on Tuesday, as medium range models are split on both the passage of the trough, degree of warm sector instability, and timing of other subtle waves that could approach the region. Greatest probabilities of severe storms are focused more towards central and western South Dakota, but this could easily shift eastward. Higher confidence in increasing southerly winds and wind gusts Tuesday afternoon. This pattern will hang around into next weekend, with deterministic and ensemble guidance continuing to push temperatures warmer and towards the upper 80s to lower 90s. Rising dew points back into the middle and upper 70s will push heat index values towards the 100 degree mark at times later this week. Convection risks will be in the forecast nearly daily, a signal of the flattened ridge and high likelihood that one more more waves will cross the Rockies. The combination of increased instability and mid-lvl flow supports increased severe weather potential suggested by several AI learning models. However overall predictability and timing of convection risks on the local scale remains much more challenging given the pattern. Continue to monitor the forecast for later this week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1149 AM CDT Sun Aug 3 2025 MVFR ceilings continue to linger early this afternoon behind a departing wave of energy. Eventually these ceilings will lift into VFR levels, but also bring a risk for isolated to scattered showers and thunderstorms later this afternoon. While nearly any area could see this activity, better focus will be found in central and south central South Dakota late this afternoon. This activity may slowly move southeast into the overnight hours. VFR conditions are likely to continue into Monday morning, though will keep a low probability of some scattered MVFR ceilings at times into mid-morning Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...Dux
Hazardous weather outlook, Aug 3, 3:29 PM CDT, 1 hour before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 329 PM CDT Sun Aug 3 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-042030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 329 PM CDT Sun Aug 3 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms remain possible through tonight. Severe weather risk is low, but locally heavy rainfall is possible. Areas of surface smoke will linger into Sunday, resulting in unhealthy air quality at times, especially for sensitive groups. .DAYS TWO THROUGH SEVEN...Monday through Saturday The chance for periodic showers and thunderstorms linger through the middle of next week. A few strong to severe storms may develop Monday afternoon and evening. Uncertainty remains in coverage and potential severity from Tuesday onward. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:38 AM CDT | Flash Flood Warning | FSD | Beadle | 3 hr |
| Aug 3, 3:07 AM CDT | Flash Flood Warning | FSD | Beadle | 4 hr |
| Aug 3, 6:55 AM CDT | Areal Flood Warning | FSD | Beadle | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.